Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 249, NWS Goodland, KS

June 30, 2016Sherman County, Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 30, 2016, 6:26 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 6:26 PM MDT (00:26 UTC)
Expired
Jun 30, 2016, 7:15 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 30 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:49 PM MDTHAIL 1.757 S Kanorado, KSHAILED FOR ABOUT 10 MINUTES. A LOT OF HAIL. LARGEST SIZE WAS GOLF BALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS53 KGLD 010026
SVRGLD
COC063-KSC181-010115-
/O.NEW.KGLD.SV.W.0249.160701T0026Z-160701T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 715 PM MDT

* AT 626 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
  KANORADO...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KANORADO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 6.
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 446 AND 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3937 10197 3913 10171 3913 10205 3912 10205
      3912 10211 3933 10213
TIME...MOT...LOC 0026Z 313DEG 7KT 3928 10201 

HAIL...1.00IN
WIND...60MPH
 
$$

024
2 follow-up statements
006 
WWUS53 KGLD 010038
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT THU JUN 30 2016

COC063-KSC181-010115-
/O.CON.KGLD.SV.W.0249.000000T0000Z-160701T0115Z/
KIT CARSON CO-SHERMAN KS-
638 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL KIT CARSON AND SOUTHWESTERN SHERMAN COUNTIES...

AT 638 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF KANORADO...MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KANORADO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 6.
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 446 AND 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3937 10197 3913 10171 3913 10205 3912 10205
      3912 10211 3933 10213
TIME...MOT...LOC 0038Z 320DEG 9KT 3925 10198 

HAIL...1.25IN
WIND...60MPH
 
$$

024
649 
WWUS53 KGLD 010052
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT THU JUN 30 2016

COC063-KSC181-010115-
/O.CON.KGLD.SV.W.0249.000000T0000Z-160701T0115Z/
KIT CARSON CO-SHERMAN KS-
652 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL KIT CARSON AND SOUTHWESTERN SHERMAN COUNTIES...

AT 652 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
KANORADO...MOVING SOUTHEAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...PUBLIC. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL KIT CARSON AND SOUTHWESTERN SHERMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3932 10195 3913 10171 3913 10205 3912 10205
      3912 10211 3931 10211
TIME...MOT...LOC 0052Z 331DEG 9KT 3926 10201 

HAIL...1.50IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:37 PM MDT, 49 minutes earlier.

Area forecast discussion, Jun 30, 5:37 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
537 PM MDT THU JUN 30 2016

.SHORT TERM...(This evening through Friday)
Issued at 148 PM MDT Thu Jun 30 2016

As of 2 PM CDT, 1 PM MDT, skies across the Tri-State Region were
partly to mostly cloudy. Temperatures are in the low to mid 80s.
A weak cold front, currently located from Yuma, Colorado to Russell
Springs, Kansas, is moving south-southwest. Winds south of the front
are light and variable. Winds behind the front are from the
northeast at 10-15 mph with a few gusts to 20 mph reported by local
mesonet sites. This cold front should continue it's slow movement to
the southwest through this afternoon. Aloft, a weak MCV (mesoscale
convective vortex) was moving across the Rockies and is now sliding
east over the High Plains.

For this afternoon through tonight, have grown more concerned about
the potential for flash flooding. The remnant MCV (mentioned above)
should move across the region tonight. In addition, moisture influx
from the southeast should begin ahead of this system's arrival (and
is already underway per latest SPC Mesoanalysis). Finally, recent
rainfall have moistened the soils, thus lowering flash flood
guidance produced by the river forecast centers. All in all, this
means there is a heightened threat for flash flooding tonight.

Thunderstorms are initiating along the Rockies as I type this
discussion. Further development/intensification is anticipated as
these storms move across the plains. Increasing frontogenesis across
eastern Colorado this evening should also lead to an uptick in the
thunderstorm intensity and precipitation rates. Overall, high
resolution guidance has been quite persistent in showing this
initial development forming into a large, slow moving thunderstorm
complex/line. Severe weather parameters are not too favorable today
so if any severe weather is to be expected, it should be similar to
yesterday (a few severe downbursts are possible).

Am not overly concerned with the severe weather threat this evening
due to weak winds aloft, lower amounts of instability and reduced
wind shear. However, the flooding threat remains with sufficient
instability, increasing moisture, thunderstorm organization, slow
storm movement, and wet soils. Therefore, had enough confidence to
issue a flash flood watch from 6 pm MDT this evening to 4 am MDT
tomorrow for portions of the forecast area.

Thunderstorms gradually exit the region early tomorrow morning as
the upper level disturbance slides east. Attention will then turn to
the next round of thunderstorms that develops along the Rockies.
This should be another repeat of the evening arrival so kept
relatively lower pops through the day tomorrow until more widespread
thunderstorms arrive tomorrow evening, outside of the short-term
forecast period. Cool and cloudy weather should be expected due to
precipitation chances, bountiful atmospheric moisture, and the recent
front passage.

.LONG TERM...(Friday night through Thursday)
Issued at 224 PM MDT Thu Jun 30 2016

Thunderstorm are likely across the region Friday night with
isolated severe storms possible. Westerly flow aloft continues to
bring short wave impulses ahead of a deepening upper short wave
trough east of the Rockies and across the High Plains. East
Southeast near surface return flow around the Plains high pressure
area converge moisture in the vicinity of a frontal boundary
stalled across the region.

The upper short wave trough deepening over the Rockies moves east
across the plains Saturday and Saturday night while the surface
low consolidating over northeast New Mexico finally moves through
the panhandle region of west Texas Saturday night. This will bring
another round of isolated to scattered thunderstorms to the
central high plains region. The focus of the stronger storms
should remain south of the forecast area in closer proximity to
the frontal boundary that is expected to be over the southern high
plains.

A few thunderstorm will linger into Sunday morning over central
Kansas with isolated storms possible over far eastern Colorado
by Sunday evening as a short wave ridge builds over the region.

Temperatures will steadily warm through the weekend and into the
beginning of next week with generally drier conditions and only a
few thunderstorms expected each afternoon and evening.  High
temperatures will warm from the 70s and lower 80s on Saturday back
into the 90s by Tuesday and Wednesday as west to northwest flow
aloft encourages the development of a lee trough that remains in
place over the western high plains, which will keep warm south to
southwest flow in place near at the surface.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 537 PM MDT Thu Jun 30 2016

Aviation concerns continue to focus on thunderstorm activity
(currently in eastern Colorado) expected to spread across KGLD
then KMCK tonight. Heavier rain and brief strong gusts are still
possibilities, however timing/coverage of these threats is
difficult to pin down at this point. Guidance is still showing
potential for reduced vis/cigs as a result of moist upslope flow
across the plains, and low level moisture pooling over over CWA by
Friday morning lingering through much of the day.

IFR conditions appear to be most likely at KGLD Friday morning,
with KMCK possibly on the northeast edge of best low level
moisture. I am not confident enough to include LIFR conditions as
lingering showers/thunderstorms may improve low level mixing and
keep vis/cigs within IFR criteria. Timing of improvement is also
in question as some guidance is showing IFR lingering through the
day, while other guidance is showing improvement to MVFR or VFR.
I leaned towards positive end of guidance as there doesn't seem to
be a reliable consensus favoring standard climate trends.

&&

.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until 4 AM MDT /5 AM CDT/ Friday for KSZ001-
     013-014-027-028-041-042.

CO...Flash Flood Watch until 4 AM MDT Friday for COZ090>092.

NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...LOCKHART
AVIATION...DR
Hazardous weather outlook, Jun 30, 10:22 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU JUN 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1022 AM MDT THU JUN 30 2016 /1122 AM CDT THU JUN 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT ACROSS
THE HIGH PLAINS. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AS THE PRIMARY THREAT. HEAVY RAINFALL IS ALSO FORECAST WITH
THESE STORMS. FLASH FLOODING WILL BE A CONCERN...PARTICULARLY FOR
LOCATIONS THAT RECENTLY OBSERVED HEAVY RAIN OR OBSERVE TRAINING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM ACTIVITY WILL CONTINUE FRIDAY AND FRIDAY NIGHT ACROSS
THE TRI-STATE REGION. THE PRIMARY CONCERN WILL BE FLASH FLOODING
AS A COUPLE ROUNDS OF HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 30, 6:16 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU JUN 30 2016

COZ091-KSZ013-027-010045-
KIT CARSON COUNTY CO-WALLACE KS-SHERMAN KS-
616 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON...
NORTHWESTERN WALLACE AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 645 PM
MDT...

AT 616 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KANORADO. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KANORADO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 9.
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 447 AND 450.

LAT...LON 3926 10217 3940 10202 3924 10170 3904 10192
TIME...MOT...LOC 0016Z 351DEG 3KT 3929 10203

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:16 PM MDTSpecial Weather StatementGLDSherman29 min
Jun 30, 7:13 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace47 min
Jun 30, 7:45 PM MDTSpecial Weather StatementGLDGreeley15 min
Jun 30, 7:56 PM MDTSevere Thunderstorm WarningGLDWallace49 min
Jun 30, 8:01 PM MDTSpecial Weather StatementGLDGreeley14 min
Jun 30, 8:06 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita39 min
Jul 1, 4:00 AM MDTFlash Flood WatchGLDGreeley, Logan, Sherman, Wallace, Wichita20 hr
Jun 30, 6:06 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma39 min
Jun 30, 6:46 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Jun 30, 7:15 PM MDTTornado Warning Tornado observedGLDKit Carson30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.